Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 133, NWS Twin Cities, MN

July 27, 2006Lac qui Parle County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 27, 2006, 7:07 PM CDT for Lac qui Parle County, Minnesota. It was in force for 53 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2006, 7:07 PM CDT (00:07 UTC)
Expired
Jul 27, 2006, 8:00 PM CDT
In force
53 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Lac qui Parle County, MN

The radar

The Sioux Falls radar (KFSD), 162 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 7:15 PM CDTHAIL 1Dawson, MN
Jul 27, 7:22 PM CDTTORNADO4 W Dawson, MNLARGE TORNADO SIGHTED BY BOTH LAW ENFORCEMENT AND CITIZEN 4 MILES WEST OF DAWSON. LARGE AMOUNT OF CROPS FLATTENED 4 MILES WEST OF DAWSON AND JUST NORTH OF THAT POINT.
Jul 27, 7:41 PM CDTHAIL 0.75Dawson, MN
Jul 27, 7:44 PM CDTHAIL 1.75Dawson, MN
Jul 27, 7:45 PM CDTTSTM WND DMG6 Se Dawson, MNLARGE TREES DOWN.
Jul 27, 7:53 PM CDTHAIL 15 Se Dawson, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2006-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1539 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2006-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1539 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
2018 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 280008
SVRMPX
MNC073-280100-
/O.NEW.KMPX.SV.W.0133.060728T0007Z-060728T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
707 PM CDT THU JUL 27 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAC QUI PARLE COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 800 PM CDT

* AT 702 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...   
  CAPABLE OF PRODUCING NICKEL SIZE HAIL AND 60 MPH WINDS.  THIS      
  STORM WAS LOCATED NEAR MADISON...AND MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MADISON
  DAWSON...

STAY INDOORS...AND AWAY FROM WINDOWS.

LAT...LON 4510 9605 4502 9623 4489 9615 4480 9604
      4481 9585 4490 9588 4500 9592

$$

MTF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:57 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 27, 2:57 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
257 PM CDT THU JUL 27 2006

.DISCUSSION...
SHORT TERM...TONIGHT THROUGH SUNDAY
LOW LEVEL CONVERGENCE OVER WEST CENTRAL WI HAS MOVED EAST OF OUR
CWA...SO HAVE DELETED CONVECTION FROM THAT AREA FOR TONIGHT.
WIDELY SCATTERED CONVECTION MAY FIRE ALONG CONVERGENCE LINE TO OUR
NORTHWEST AND DRIFT INTO FAR NORTHWESTERN CWA OVERNIGHT. FRIDAY
FEATURES GOOD AGREEMENT BETWEEN THE MODEL SOLUTIONS WITH HOT
SOUTHWEST FLOW SWEEPING ACROSS THE CWA. HAVE USED THE WARMEST OF
THE MOS FOR MAXES FRIDAY...THAT BEING THE GFS MOS. THIS REACHES
EXCESSIVE HEAT WATCH CRITERIA FOR THE CORE OF THE METRO AREA WHERE
WATCH WAS ISSUED EARLIER.

NAMWRF MOVES BOUNDARY SOUTH OF OUR CWA SATURDAY...SETTING UP
SUBSTANTIAL COOLING AND ISENTROPIC LIFT ALG WITH ATTENDANT
CONVECTION. HAVE STUCK WITH PREVIOUS GRIDS...WHICH FOLLOWED THE
GFS...WHICH CONTINUES TO STALL OUT THE FRONT JUST NORTH OF THE TWIN
CITIES METRO. GOOD RUN TO RUN CONTINUITY IN THE GFS...BIAS OF
NAMWRF PUSHING THE FRONT TOO FAR SOUTH WITH PREVIOUS SYSTEM...AND
CORROBORATION OF THE GFS SOLN BY THE NGM ALL ENCOURAGED US TO
RETAIN THE PREVIOUS SOLUTION. CONVECTIVE DEBRIS COULD KEEP US
COOLER ON SATURDAY EVEN SOUTH OF THE FRONT THAN FRIDAY...ESSENTIALLY
HOT RATHER THAN VERY HOT. KEPT THE PRECIPITATION CHANCES AS IS
ACROSS NORTHERN CWA.

ON SUNDAY THE GFS AND NAMWRF CONVERGE SOLUTIONS ON HAVING THE FRONT
NORTH OF OUR CWA. SO...THE CERTAINTY OF THE HEAT ON SUNDAY INCREASES
DRAMATICALLY. ERGO...WE HAD NO PROBLEM RAISING THE MAXES TO THE
MAV...WARMEST OF THE MOS...SOLUTIONS. NOT CONVINCED THAT THE HIGH
GFS MOS DEWPOINTS WILL VERIFY SUNDAY...REGARDLESS...THE HEAT WATCH
LOOKS VERY GOOD FOR HENNEPIN AND RAMSEY COUNTIES...AND MAY WELL NEED
TO BE EXPANDED TO THE NON-URBAN CWA AS WE GET CLOSER TO THE EVENT
FOR SUNDAY AND BEYOND.

LONGER TERM...SUNDAY NIGHT THROUGH THURSDAY
THE BEGINNING OF THE PERIOD WILL BE DOMINATED BY A CONTINUATION OF
HOT WEATHER. THE 27/00Z MREF ENSEMBLE DATA INDICATES 850MB
NORMALIZED ANOMALIES OF +3 FOR MONDAY ACROSS CENTRAL MN AND PORTIONS
OF NW WI. SOME RELIEF LIKELY LATER IN THE FORECAST PERIOD AS A COOL
FRONT SAGS SOUTHWARD THROUGH THE AREA TUESDAY NIGHT AND WEDNESDAY.
PREVIOUS GRIDDED FORECAST HAS A GOOD HANDLE THE PRECIP TIMING AND
FEW CHANGES WERE MADE. MOST SIGNIFICANT CHANGES WERE TO RAISE THE
LOW/HIGH TEMPERATURES SUNDAY NIGHT AND MONDAY...ESPECIALLY ACROSS
THE TWIN CITIES METROPOLITAN AREA WITH 78/98 NOW FORECAST. STILL
EXPECT LOWER TO MIDDLE 90S OVER THE MUCH OF THE FA ON TUESDAY WITH
THE EXPECTATION THAT THE GFS IS LOWERING HEIGHTS TOO QUICKLY WHEN
COMPARED TO THE ECMWF.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...EXCESSIVE HEAT WATCH FROM FRIDAY AFTERNOON THROUGH LATE SUNDAY
     NIGHT FOR HENNEPIN-RAMSEY COUNTY(IES).

WI...NONE.
&&

RJN/RAH
Hazardous weather outlook, Jul 27, 3:44 AM CDT, 15 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
344 AM CDT THU JUL 27 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
280845-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
344 AM CDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

UNSEASONABLE HEAT AND HUMIDITY WILL RETURN TO THE AREA LATE THIS
WEEK AND OVER THE WEEKEND...WITH TEMPERATURES WARMING INTO THE MID
AND UPPER 90S. HEAT INDICES COULD REACH OR EXCEED TRIPLE
DIGITS FROM FRIDAY THROUGH EARLY NEXT WEEK...ESPECIALLY ACROSS
PORTIONS OF WESTERN AND CENTRAL MINNESOTA. AN EXCESSIVE HEAT WATCH
IS IN EFFECT FOR HENNEPIN AND RAMSEY COUNTIES FROM FRIDAY
AFTERNOON THROUGH SUNDAY NIGHT. SEE THE LATEST NON PRECIPITATION
STATEMENT FOR ADDITIONAL DETAILS.

IN ADDITION TO THE HEAT...SCATTERED THUNDERSTORMS WILL BE POSSIBLE
OVER THE WEEKEND AND INTO EARLY NEXT WEEK...SOME OF WHICH COULD
PRODUCE LARGE HAIL AND DAMAGING WINDS. AT THIS TIME...IT APPEARS
THAT NORTHERN PORTIONS OF THE AREA...AS WELL AS WEST CENTRAL
WISCONSIN...WILL BE MOST SUSCEPTIBLE TO THE SEVERE
THUNDERSTORMS...ALTHOUGH THE RISK EXTENDS TO ALL OF SOUTHERN AND
CENTRAL MINNESOTA AS WELL. ADDITIONAL DETAILS ON TIMING AND
LOCATION WILL BE AVAILABLE AS THE WEEKEND APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVER THE WEEKEND AND
EARLY NEXT WEEK.

KAT

In the hours before

Special weather statement, Jul 27, 6:36 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
636 PM CDT THU JUL 27 2006

MNZ054-056-280015-
CHIPPEWA-LAC QUI PARLE-
636 PM CDT THU JUL 27 2006

...SIGNIFICANT WEATHER ALERT FOR LAC QUI PARLE AND WESTERN CHIPPEWA
COUNTIES UNTIL 715 PM CDT...

AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF MADISON...OR 11 MILES SOUTHWEST
OF APPLETON...AND MOVING SOUTHEAST AT 15 MPH.

HAIL UP A HALF INCH...AND WINDS AROUND 45 TO 50 MPH ARE EXPECTED
WITH THIS STORM.

MTF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:18 PM CDTSevere Thunderstorm WarningMPXLac qui Parle57 min
Jul 27, 7:29 PM CDTSevere Thunderstorm WarningMPXYellow Medicine61 min
Jul 27, 7:36 PM CDTTornado WarningMPXLac qui Parle, Yellow Medicine39 min
Jul 27, 8:13 PM CDTTornado WarningMPXYellow Medicine10 min
Jul 28, 2:51 AM CDTHeat AdvisoryMPXAnoka, Benton, Blue Earth, Brown, Carver, Chippewa and 36 more4 days

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.